Alert archive / Iowa / Tornado Warnings in 2024

Tornado Warning 77, NWS Des Moines, IA

June 25, 2024Adair County, Madison County, Iowa

NWS Des Moines, IA issued this tornado warning at Jun 25, 2024, 7:26 PM CDT for Adair County, Madison County, Iowa. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2024, 7:26 PM CDT (00:26 UTC)
Expired
Jun 25, 2024, 8:00 PM CDT
In force
34 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Adair County, IA, Madison County, IA

The radar

The Des Moines radar (KDMX), 56 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 7:55 PM CDTFUNNEL CLOUD5 W Winterset, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 5:17 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2024-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3678 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2024-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3678 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1442 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
2.5
Supercell composite
25.2

Open this sounding in Storm Lab

The text

As transmitted.

347 
WFUS53 KDMX 260026
TORDMX
IAC001-121-260100-
/O.NEW.KDMX.TO.W.0077.240626T0026Z-240626T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
726 PM CDT Tue Jun 25 2024

The National Weather Service in Des Moines  has issued a

* Tornado Warning for...
  West central Madison County in south central Iowa...
  East central Adair County in southwestern Iowa...

* Until 800 PM CDT.

* At 725 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 8 miles southwest of Earlham, or 9 miles west of
  Winterset, moving west at 20 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Expect damage to mobile homes, roofs, and vehicles.

* This tornadic thunderstorm will remain over mainly rural areas of
  west central Madison and east central Adair Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4142 9407 4131 9407 4132 9440 4142 9440
TIME...MOT...LOC 0025Z 085DEG 19KT 4139 9419 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

Dodson

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jun 25, 6:37 PM CDT, 49 minutes earlier. Its key messages:

  • Strong to a few severe storms late afternoon into the evening with main concern from large hail, damaging winds and locally heavy rainfall central and south.
  • Larger complex of storms overnight across southwest half of Iowa with damaging winds main concern.
  • Hydrologic discussion below main discussion details ongoing river flooding and future locally heavy rainfall potential
  • Drying out this weekend with more seasonal temperature and humidity this weekend
Area forecast discussion, Jun 25, 6:37 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
637 PM CDT Tue Jun 25 2024

 ...Updated for the 00z Aviation Discussion...

.KEY MESSAGES...

- Strong to a few severe storms late afternoon into the evening
  with main concern from large hail, damaging winds and locally
  heavy rainfall central and south.

- Larger complex of storms overnight across southwest half of
  Iowa with damaging winds main concern.

- Hydrologic discussion below main discussion details ongoing
  river flooding and future locally heavy rainfall potential

- Drying out this weekend with more seasonal temperature and
  humidity this weekend

&&

.DISCUSSION...
Issued at 248 PM CDT Tue Jun 25 2024

Boundary has settled down into the state this afternoon with
lingering isolated convection into southern Iowa.  Temperatures have
once again climbed into the low 90s over the southern two-thirds of
Iowa outside the areas with clouds with heat index values hovering
around 100 in most locations in central and southern Iowa. The
convection in the south has persisted but coverage has slowly been
decreasing into the early afternoon with a bit of a col region in
the low levels moving into southern Iowa.  However, another weak
wave is currently over the Nebraska Sandhills and is forecast to
move southeast into tonight helping to produce the upcoming weather
across the state.  Instability is once again very strong with the
high dewpoints and temperatures but is still be suppressed by
relatively warm mid level temperatures.  CAMS have continued to
produce some isolated to scattered convection starting late this
afternoon near the boundary in an east west corridor across the
central portion of the state.  Low level shear is relatively weak
and the main concern with these storms will be large hail with the
initial updrafts and then possible strong to severe wind gusts as
the storms mature. There is the possibility of a brief tornado
during the development stage, but given the weak surface flow and
low level shear, this threat remains very limited. However, with the
high amounts of moisture, the storms may also produce locally heavy
rainfall and perhaps an isolated flash flood event, but widespread
heavy rainfall is not anticipated with these storms.

As the evening progresses, the weak wave in Nebraska moves east with
additional convection developing in eastern Nebraska into western
Iowa.  The HRRR has been steadfast since late yesterday in
organizing this convection into a line and pushing it southeast
through central and southern Iowa tonight along the instability
gradient.  More recently, the larger scale models also indicate an
MCS developing as the low level jet intensifies this evening and
passing through the state in similar fashion into tonight.
Therefore, have increased the PoPs through this evening into the
early morning hours central and south in anticipation of this
convective system.  Damaging winds will be the primary threat with
the storms with hail as a secondary.  The 0-3KM shear vector is
marginal at 25-30kts, therefore any QLCS tornado threat may be
somewhat limited.  Otherwise, the other concern will be from heavy
rainfall although the progressive nature of the system is likely to
limit the overall flash flooding threat.  This activity departs the
south towards daybreak on Wednesday with drier and cooler air
arriving from the north.

Quiet conditions are then forecast through Wednesday into much of
Thursday morning as subsidence and a drier airmass remain in place
across much of the state.  However, warm advection and increasing
theta-e advection by later in the day and particularly Thursday
night into early Friday is likely to lead to widespread convection
into Iowa, particularly across the southern half of Iowa.  Some
redevelopment of storms may occur in the far south on Friday
afternoon prior to a front passing through the entire forecast area,
but it appears that a good portion of the area should remain dry.
Cooler and drier conditions return for the weekend with relatively
pleasant weather for outdoor activity.  A return to more active
weather is then anticipated into next week as upper flow becomes
more west to southwest across the western half of the CONUS.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 636 PM CDT Tue Jun 25 2024

Main concern is ongoing convection affecting DSM and OTM.
This will likely persist through 05z with a second round
possible aft 06 to 07z possibly affecting DSM again aft 06z.
Aft 11z most of the storms will be moving away from the region.
/rev

&&

.HYDROLOGY...
Issued at 248 AM CDT Tue Jun 25 2024

Moderate to record river flooding is occurring or is forecast on the
West Fork Des Moines River, mainstem Des Moines River and parts of
the Cedar River basin. The greatest immediate concern is river
forecasts from the Humboldt area down to Fort Dodge. The crest may
come in lower than expected but still significant. We continue to
assess the data including real-time, in-situ river flow measurements
made by our partners at the U.S. Geological Survey (USGS) which
help us in the river forecast process. Some of the USGS staff endure
dangerous conditions to make these measurements because they
sometimes require wading or boating into the floodwaters and swift
currents.

NASA SPoRT relative soil moisture (RSM) continues to show more
limited capacity over northern Iowa mainly north of U.S. Highway 20.
Fortunately, much of the rainfall for later today into tonight is
forecast to fall south of Highway 20 where RSM is lower/more
capacity is available. This is also where USGS daily and 7 day
streamflows shows river basins in the normal percentile versus
northern Iowa at much above of high streamflows. Thus, again
suggesting some capacity for rainfall that falls later today into
tonight.

The next chance for rainfall will be later Thursday through Friday
night. It remains to be seen what kind of flash flood risk may
result with the latest WPC excessive rainfall outlook at slight (2
out of 4) for a good portion of Iowa. While the experimental
Hydrologic Ensemble Forecasting Service (HEFS) based on GEFS QPF
points to mainly within bank rises at the 10% chance exceedance
level, it will depend on where and how much rain falls in the
basins. This will ultimately determine whether a given river
response is a quicker rise, higher or prolonged crest, or a slower
fall.

Make sure to stay up to date on the latest forecasts and river
information, avoid flooded areas and rivers, and never drive around
barricades or through flooded areas.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for IAZ070-081-082-
092>094.

&&

DISCUSSION...Cogil
AVIATION...Cogil
HYDROLOGY...Zogg
Hazardous weather outlook, Jun 25, 4:00 PM CDT, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
400 PM CDT Tue Jun 25 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-071>075-
083>086-095>097-262100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Adair-Madison-Warren-Marion-Mahaska-Clarke-Lucas-Monroe-
Wapello-Wayne-Appanoose-Davis-
400 PM CDT Tue Jun 25 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms are expected at times from late this
afternoon through tonight, primarily near to south of Highway 20.
Severe storms are possible during this time with damaging winds
and large hail the primary threats with initial storms into this
evening, and damaging wind gusts possible in a secondary round
overnight. Locally heavy rainfall and a few tornadoes may also be
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances return to the forecast at times from late
Thursday through Friday. Heavy rain will be possible during this
time. The potential for any severe thunderstorm hazards will be
better assessed in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon into evening.

IAZ070-081-082-092>094-262100-
Cass-Adams-Union-Taylor-Ringgold-Decatur-
400 PM CDT Tue Jun 25 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Heat Advisory is in effect for the area this afternoon and
evening. Please visit weather.gov/dmx for more details.

Scattered thunderstorms are expected at times from late this
afternoon through tonight. Severe storms are possible during this
time with damaging winds and large hail the primary threats with
initial storms into this evening, and damaging wind gusts
possible in a secondary round overnight. Locally heavy rainfall
and a few tornadoes may also be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances return to the forecast at times from late
Thursday through Friday. Heavy rain will be possible during this
time. The potential for any severe thunderstorm hazards will be
better assessed in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon into evening.

In the hours before

Local storm report, Jun 25, 7:06 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
706 PM CDT Tue Jun 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     Hail             Chariton                41.02N 93.31W
06/25/2024  M1.50 Inch       Lucas              IA   Broadcast Media

            From WOI TV/Local 5.

&&

BSS
Local storm report, Jun 25, 7:14 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
714 PM CDT Tue Jun 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     Funnel Cloud     2 NW Winterset          41.36N 94.05W
06/25/2024                   Madison            IA   Trained Spotter

            Spotter reported funnel cloud about 25
            percent down from the cloud base.

&&

AJJ
Local storm report, Jun 25, 7:18 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
718 PM CDT Tue Jun 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     Funnel Cloud     2 NW Winterset          41.36N 94.05W
06/25/2024                   Madison            IA   NWS Employee

            seen looking north from Highway 92 west of
            Winterset.

&&
Local storm report, Jun 25, 7:20 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
720 PM CDT Tue Jun 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     Funnel Cloud     5 WSW Cumming           41.45N 93.84W
06/25/2024                   Madison            IA   Trained Spotter

&&

BSS
Local storm report, Jun 25, 7:21 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
721 PM CDT Tue Jun 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     Rain             5 SSW Kellogg           41.66N 92.94W
06/25/2024  M2.25 Inch       Jasper             IA   Trained Spotter

            Rainfall in 2 hour period.

&&

rev
Local storm report, Jun 25, 7:26 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
726 PM CDT Tue Jun 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     Hail             3 SE Pleasantville      41.35N 93.25W
06/25/2024  M1.00 Inch       Marion             IA   Public

            Public report of quarter hail.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:03 PM CDTSevere Thunderstorm WarningDMXLucas, Mahaska, Marion, Monroe42 min
Jun 25, 7:07 PM CDTSevere Thunderstorm WarningDMXLucas38 min
Jun 25, 7:16 PM CDTSevere Thunderstorm WarningDMXAdair, Madison44 min
Jun 25, 7:45 PM CDTSevere Thunderstorm WarningDMXAppanoose, Lucas, Monroe, Wayne45 min
Jun 25, 7:55 PM CDTSevere Thunderstorm WarningDMXAdair, Madison50 min
Jun 25, 7:59 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Ringgold, Union46 min
Jun 25, 8:12 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Wayne48 min
Jun 25, 8:13 PM CDTSevere Thunderstorm WarningDMXAudubon47 min
Jun 25, 8:33 PM CDTSevere Thunderstorm WarningDMXAdair42 min
Jun 25, 8:48 PM CDTSevere Thunderstorm WarningDMXDallas, Guthrie42 min
Jun 25, 8:52 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXAudubon, Carroll, Greene, Guthrie38 min
Jun 25, 8:53 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Ringgold, Union52 min
Jun 25, 8:59 PM CDTSevere Thunderstorm WarningDMXCarroll, Crawford36 min
Jun 25, 9:25 PM CDTSevere Thunderstorm WarningDMXAudubon, Dallas, Guthrie50 min
Jun 25, 9:32 PM CDTSevere Thunderstorm WarningDMXAdair, Guthrie43 min
Jun 25, 9:47 PM CDTSevere Thunderstorm WarningDMXDallas, Guthrie, Polk43 min
Jun 25, 10:06 PM CDTSevere Thunderstorm WarningDMXAdair, Clarke, Dallas, Madison, Union, Warren39 min
Jun 25, 10:07 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXAdair, Adams, Audubon, Cass, Guthrie53 min
Jun 25, 10:16 PM CDTSevere Thunderstorm WarningDMXAdams, Clarke, Decatur, Ringgold, Taylor, Union44 min
Jun 25, 10:18 PM CDTSevere Thunderstorm WarningDMXDallas, Jasper, Polk, Story, Warren42 min
Jun 25, 10:41 PM CDTSevere Thunderstorm WarningDMXMadison, Marion, Polk, Warren19 min
Jun 25, 10:47 PM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold, Taylor58 min
Jun 25, 10:56 PM CDTSevere Thunderstorm WarningDMXAdams, Clarke, Decatur, Ringgold, Taylor, Union48 min

Nearby

Tornado Warnings in Iowa, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.